Paul E. Sax, M.D., is director of the HIV Program and Division of Infectious Diseases at Brigham and Women's Hospital in Boston.
It's not often that a FDA drug approval for cosmetic dermatologists and plastic surgeons will get the attention of HIV/ID specialists, but this past week was an exception. From the FDA report:
The U.S. Food and Drug Administration today approved Kybella (deoxycholic acid), a treatment for adults with moderate-to-severe fat below the chin, known as submental fat ... Kybella is a cytolytic drug, which when injected into tissue physically destroys the cell membrane. When properly injected into submental fat, the drug destroys fat cells; however, it can also destroy other types of cells, such as skin cells, if it is inadvertently injected into the skin.
Those of you who don't practice HIV medicine might not know this, but various fat accumulation syndromes remain a bedeviling problem for our patients. And while I have absolutely zero experience with this new fat-melting injection stuff, I doubt I'm the only HIV specialist who didn't immediately think of a few patients who could be candidates. Here's a representative image, courtesy Medscape.
For these patients, the office visit will generally go something like this, almost invariably with someone who has been doing great on treatment for years:
HIV MD: Hi, your numbers look terrific -- viral load undetectable, CD4 normal, liver and kidney tests fine. PATIENT: Good to hear! Anything I can do about this weight gain? And this big belly? And look at my neck! I was looking at my drivers license recently, and I look totally different! HIV MD(Uh-oh, this is a tough one.): Well, there's diet and exercise. PATIENT(Does he think I don't know that? Jeesh.): Yes, of course. What I mean is, are these meds causing me to get fat? If so, should I switch treatment to make it better? HIV MD(Doing his/her best.): It's not really the medications themselves, not directly. And switching the meds isn't going to help. The reason for weight gain on HIV treatment is complicated, and caused by several things ... (Various hypotheses outlined, none of them straightforward or easily remediable.) PATIENT(Oh well. I still think it's the meds.): OK, thanks.
Now about those "various hypotheses" -- below is a short synthesis of what might be going on, by no means meant to be authoritative or comprehensive, but just to get the conversation started:
Untreated HIV induces a catabolic state. This is particularly the case for patients with advanced disease, where energy expenditure exceeds intake, leading to weight loss. This is the main reason why HIV alone caused wasting, even without a diagnosis of an opportunistic infection. Classic review article here from 23 years ago!
The main driver of this catabolic state is decreased appetite. In research done in the pre-ART era, a careful analysis of energy intake and expenditure among untreated HIV patients showed that their actual metabolism was often lower than normal -- or at most, a little increased -- but their food intake was dramatically reduced. The cause of this anorexia is most likely high levels of circulating inflammatory cytokines, such as tumor necrosis factor. This decrease in food intake is often not noted by patients -- who may remark, when newly-diagnosed with HIV and very low CD4 cell counts, that they have recently had "successful" weight loss for the first time in their adult lives.
Effective HIV therapy reverses this catabolic process. Once a person starts on ART, inflammatory cytokines drop, appetite improves, and, as I tell my patients, "the virus is no longer eating any of your food." The result is not surprisingly weight gain, which is gratifying, even thrilling, especially if there had been serious weight loss.
The weight gain from effective HIV treatment can be both rapid and too much of a good thing. News flash -- there's an obesity epidemic in most of the world. Not surprisingly, once HIV is treated, our patients become just like the non-HIV population -- prone to excessive consumption of processed, packaged, and high caloric junk. In fact, they might be more likely to eat these foods since they are hungry all the time. If they had previously been quite sick from AIDS, then they might also be deconditioned and hence less likely to exercise. And if they're older, they already have a naturally slower metabolism. Both advanced HIV disease and older age are risk factors for increased weight gain on treatment.
Rapid and excessive weight gain leads to fat accumulation. In a different form of pathologic "refeeding syndrome" than described in the medical textbooks, the rapid weight gain from HIV treatment can cause fat deposition, most commonly in certain anatomic sites. Probably the best described is excessive abdominal visceral fat, which is associated with increased cardiovascular risk and that big belly the above "patient" described. But abnormal fat accumulation isn't just limited to abdomen, and every HIV clinician has patients with significant fat deposition in the neck (both anterior and posterior) and upper trunk.
You'll note that the above list does not cite any specific HIV drugs responsible for this process. That was intentional.
Remember when we used to say that the NRTIs caused lipoatrophy, and the PIs fat accumulation? Turns out we were half right (the first part): the best data we have from randomized clinical trials emphatically does not conclusively implicate one class of drug any more than others. Here's the most recent of these studies, comparing fat gains with raltegravir, atazanavir, and darunavir-based regimens. I'm sure if you polled a hundred HIV specialists before this study was done, 99 would have bet that raltegravir would be associated with the least fat gain. And 99 would have lost that bet, as all were essentially the same.
So for now, what can we do? A few options:
Education. We need to do a better job educating our patients about this potential effect of HIV treatment. (Note I don't say "side effect.") It's a return-to-health phenomenon, so the weight gain is a good thing. But a bit of advice about high-quality foods (I'm a big fan of this Michael Pollan book), watching calories, and exercising might do something to prevent excessive weight gain. And we have to be clear it's not the HIV meds. Switch strategies expressly for this purpose are likely to fail.
Tesamorelin. The growth hormone releasing hormone analogue with the sonorous name, tesamorelin is FDA-approved for visceral fat accumulation in HIV. On the plus side it clearly does reduce central fat in some patients. On the minus side it's a twice once-daily injection, it's expensive, the effects quickly reverse when it's stopped, and it doesn't work in all patients. But for a select few, it does the trick.
Make friends with a good plastic surgeon and cosmetic dermatologist. Though several years ago the makers of a facial filler tried to engage HIV specialists in doing these procedures, let's be frank -- it's best left to the people who do this kind of thing for a living. Some patients will have great results.
Lobby and advocate. Lots of these treatments aren't covered by insurance, making them unavailable to those who really need them. That's a shame, because in severe cases these are highly stigmatizing and dramatically reduce quality of life -- they should be covered!
Research. If there's a specific cause to this weight gain and fat accumulation problem, let's see if we can figure it out. Fortunately, there are lots of smart people who continue to study the mechanisms of this process.
Meanwhile, if anyone has experience with this new drug for neck fat, let me know!
And enjoy this video, just because we'll miss him ...
(Please note: Your name and comment will be public, and may even show up in Internet search results. Be careful when providing personal information! Before adding your comment, please read TheBody.com's Comment Policy.)
HIV Care Today is a multi-author blog featuring people on the frontlines of HIV treatment, prevention and patient/client care. This blog serves as a platform for these health care professionals to discuss the everyday challenges of their jobs, recent developments in their fields and issues relevant to the evolution of HIV/AIDS care.
TheBodyPRO is a service of Remedy Health Media, 461 Fifth Avenue, 14th Floor, New York, NY 10017. TheBodyPRO and its logos are trademarks of Remedy Health Media, LLC, and its subsidiaries, which owns the copyright of TheBodyPRO's homepage, topic pages, page designs and HTML code. General Disclaimer: TheBodyPRO is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBodyPRO should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.